Nevada, 2005

Heavy Snow in Nevada, March 23, 2005

March 23, 2005 · NWS LKN · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 22, 2:15 PM PST, 12 hours 45 minutes earlier.

Area forecast discussion, Mar 22, 2:15 PM PST, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
215 PM PST TUE MAR 22 2005

.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE
GREAT BASIN DURING THE WEEK KEEPING THE WEATHER UNSETTLED. CLEARING
SKIES WITH WARMER WEATHER WILL RETURN BRIEFLY FOR THE WEEKEND BEFORE
ANOTHER PACIFIC LOW PRESSURE SYSTEM MOVES TOWARDS THE GREAT BASIN
MONDAY.
&&

.SHORT TERM...UPPER LOW ALONG THE NRN CA COAST WITH SFC COLD FRONT
MOVING INTO THE NW CORNER OF NEVADA AT THIS TIME. MODELS CONTINUE TO
SHOW STRONG BOUNDRY SETTING UP ACROSS CENTRAL NV NEWD INTO SRN ELKO
COUNTY TONIGHT ALONG STRONG 700MB THERMAL GRADIENT. OMEGA VALUES OF
7-9 UBAR/S ARE INDICATED ALONG WITH A GOOD DIV/CON COUPLET. BOUNDRY
SLOWS DOWN AS IT MOVES INTO CENTRAL NV AND MODELS REFLECT THIS WITH
QPF VALUES OF AROUND 1/2 INCH. BOUNDRY DOES NOT EXIT WHITE PINE
COUNTY UNTIL LATE WED MORNING. WILL CONTINUE WITH WINTER STORM
WARNING IN THE RUBY MOUNTAINS FOR TONIGHT. WILL DELAY THE START
TIME OF THE WINTER STORM WARNING FOR WHITE PINE COUNTY UNTIL 10 PM
TONIGHT AS LATEST MODELS RUNS SHOW THERMAL BOUNDRY SLOWING DOWN.
WILL EXTEND END TIME TO 10 AM WEDNESDAY MORNING. HAVE UPGRADED SNOW
ADVISORY FOR SRN LANDER/SRN EUREKA COUNTIES TO A WINTER STORM
WARNING AS BOTH THE NAM AND GFS SHOWING NEARLY 1/2 INCH OF QPF IN
THIS AREA. HAVE ALSO ADDED NRN NYE COUNTY INTO THE SNOW ADVISORY AS
SRN END OF HIGHER QPF MOVES ACROSS THE NRN MTNS.

FOR WED WENT WITH NUMEROUS SNOW SHOWERS ACROSS THE NORTH AS UPPER
TROUGH AXIS CROSSES THE AREA THEN BROADBRUSHED A CHANCE OF SNOW
SHOWERS THURSDAY AND FRIDAY AS COLD UPPER LOW OVER THE PAC NW KEEPS
THE GREAT BASIN UNDER A COLD MOIST CYCLONIC FLOW.  CEC

.LONG TERM...RIDGING RETURNS TO THE WEST COAST FRIDAY NIGHT INTO
SATURDAY. RESIDUAL MOISTURE FROM DEPARTING LOW IN THE NORTHEASTERN
PART OF THE CWFA FOR FRIDAY EVENING. THEN RIDGE MOVES INLAND
SATURDAY. NEXT STRONGER S/WV PUSHES INTO THE PACNW SUNDAY NIGHT INTO
MONDAY. GFS SHOWING TRAILING EDGE OF MOISTURE MOVING ACROSS OUR
NORTHERN ZONES. INCREASED POPS TO LOW END CHANCE SUNDAY EVENING AND
MONDAY AS RIDGE FLATTENS AND S/WV PROGRESSES SOUTH. WAVE PUSHES INTO
SOUTHERN ZONES MONDAY NIGHT WITH DRYING IN THE NORTH. COULD SEE
BREEZY WINDS MONDAY AFTERNOON AS GFS SHOWING 700MB WINDS 35 TO 40KTS
COVERING MOST OF THE CWFA BY MONDAY EVENING. WEAK RIDGING RETURNS
TUESDAY FOR DRY SPELL THROUGH THE REST OF THE EXTENDED. CLAYCOMB
&&

.LKN WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NVZ034-037
TONIGHT ABOVE 6000 FEET.
WINTER STORM WARNING NVZ035 FROM 10 PM TONIGHT TO 10 AM WEDNESDAY
ABOVE 6000 FEET.
SNOW ADVISORY TONIGHT ABOVE 6000 FEET NVZ013-032-033.
&&

FOR MORE WEATHER INFORMATION GO TO WEATHER.GOV/ELKO
Hazardous weather outlook, Mar 22, 3:22 PM PST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
322 PM PST TUE MAR 22 2005

NVZ013-030>037-231300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
322 PM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA

.DAY ONE...TONIGHT AND WEDNESDAY

A PACIFIC STORM SYSTEM WILL MOVE THROUGH NEVADA TONIGHT AND
WEDNESDAY MORNING. SNOW...HEAVY AT TIMES...WILL FALL MAINLY ACROSS
THE MOUNTAINS OF EASTERN AND CENTRAL NEVADA WHERE 6 TO 10 INCHES OF
SNOW IS LIKELY IN THE MOUNTAINS AND 1 TO 3 INCHES IN THE VALLEYS.
WINTER STORM WARNINGS AND SNOW ADVISORIES HAVE BEEN POSTED FOR PARTS
OF NORTHERN AND CENTRAL NEVADA FOR TONIGHT AND WEDNESDAY MORNING.
PLEASE SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL CONTINUE TO CROSS THE REGION
THROUGH FRIDAY BRINGING A CHANCE OF SNOW SHOWERS EACH DAY. HOWEVER
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
March 23, 3:00 AM PST to 1:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A winter storm brought 19 inches of snow to the Dorsey Basin Snotel site in the East Humboldt range and 15 inches to Lamoille Canyon #3 Snotel.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440182.